From Hamilton, Ontario, Canada:
My 82 year-old father in law was diagnosed about three weeks ago with diabetes. It was suggested the diabetes had gone undiagnosed for a long time. He spent a week in an assessment unit while the right doses of medications were found. He injects himself regularly. I don't know the name of his medications.
He felt well at first with good energy levels. Now, nine days later and approximately 14 days into insulin treatment, his vision has deteriorated quickly. He feels he'll be totally blind in a day or two. What is happening? He must wait for his ophthalmology appointment. But we appreciate any insight you can offer. Why is he losing his vision?
It's not uncommon to hear that a patient's vision gets somewhat or extremely blurry when the blood sugar is brought down from too high to reasonable levels. This blurry vision problem is temporary. I advise my patients to buy cheap magnifying eyeglasses from a drugstore or variety store, and to wait it out.
There's also a possibility, if the patient has had diabetes for many years, that the patient might have diabetic retinopathy, which might worsen when the blood sugars are rapidly and aggressively controlled. But that's unlikely to cause any perceived change in vision, just a change that the ophthalmologist can detect on specialized examination.
Original posting 25 Jul 1998
Posted to Complications
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.